Homology, Homotopy and Applications

Volume 14 (2012)

Number 2

3 × 3 lemma for star-exact sequences

Pages: 1 – 22

DOI: http://dx.doi.org/10.4310/HHA.2012.v14.n2.a1

Authors

Marino Gran (Institut de Recherche en Mathématique et Physique, Université catholique de Louvain, Louvain-la-Neuve, Belgium)

Zurab Janelidze (Mathematics Division, Department of Mathematical Sciences, Stellenbosch University, Matieland, South Africa)

Diana Rodelo (Departamento de Matemática, Faculdade de Ciências e Tecnologia, Universidade do Algarve, Faro, Portugal)

Abstract

A regular category is said to be normal when it is pointed and every regular epimorphism in it is a normal epimorphism. Any abelian category is normal, and in a normal category one can define short exact sequences in a similar way as in an abelian category. Then, the corresponding 3 × 3 lemma is equivalent to the so-called subtractivity, which in universal algebra is also known as congruence 0-permutability. In the context of non-pointed regular categories, short exact sequences can be replaced with “exact forks” and then, the corresponding 3 × 3 lemma is equivalent, in the universal algebraic terminology, to congruence 3-permutability; equivalently, regular categories satisfying such 3 × 3 lemma are precisely the Goursat categories. We show how these two seemingly independent results can be unified in the context of star-regular categories recently introduced in a joint work of A. Ursini and the first two authors.

Keywords

3 × 3 lemma, subtractive category, Goursat category, homological category, star-regular category, ideal of null morphisms, quasi-pointed category, sequentiable category, non- abelian homological algebra

2010 Mathematics Subject Classification

08B05, 18Cxx, 18E10, 18G50

Full Text (PDF format)